Alert archive / Arizona / Dust Storm Advisories in 2021
Dust Storm Advisory 9, NWS Phoenix, AZ
NWS Phoenix, AZ issued this dust storm advisory at Jun 22, 2021, 6:37 PM MST for Maricopa County, Pinal County, Arizona. It was in force for 54 min.
The area
The outline as issued.
The facts
- Issued
- Jun 22, 2021, 6:37 PM MST (01:37 UTC)
- Expired
- Jun 22, 2021, 7:31 PM MST
- In force
- 54 min
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
Counties Maricopa County, AZ, Pinal County, AZ
The radar
The Phoenix radar (KIWA), 58 km from the middle of the area, began a volume at 01:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 00:00Z, 1.6 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 85 J/kg
- Mixed-layer CIN
- -200 J/kg
- Mixed-layer LCL
- 2839 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- -82 m²/s²
- 0-3 km storm-relative helicity
- 95 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
860
WWUS55 KPSR 230137
DSWPSR
Dust Advisory
National Weather Service Phoenix AZ
637 PM MST Tue Jun 22 2021
AZC013-021-230330-
/O.NEW.KPSR.DS.Y.0009.210623T0137Z-210623T0330Z/
Maricopa AZ-Pinal AZ-
637 PM MST Tue Jun 22 2021
The National Weather Service in Phoenix has issued a
* Dust Advisory for...
Maricopa County in south central Arizona...
Pinal County in southeastern Arizona...
* Until 830 PM MST.
* At 634 PM MST, an area of blowing dust was located across portions
of southeastern Maricopa and northern Pinal Counties.
HAZARD...Less than one mile visibility with strong wind in excess
of 40 mph.
SOURCE...Doppler radar.
IMPACT...Hazardous travel.
* This includes the following highways...
AZ Interstate 10 between mile markers 166 and 204.
AZ Interstate 8 between mile markers 146 and 178.
US Highway 60 between mile markers 211 and 222.
Locations impacted include...
Chandler, Casa Grande, Florence, Coolidge, Sun Lakes, Maricopa, Queen
Creek, Arizona City, La Palma, San Tan Valley, Seville, Florence
Junction, Bapchule, Estrella Sailport and Olberg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Blowing dust brings reduced visibility, leading to dangerous driving
conditions. If driving, avoid blowing dust if possible. If caught in
dense blowing dust, pull off the road, turn off your lights and keep
your foot off the brake.
&&
LAT...LON 3264 11224 3323 11223 3328 11117 3313 11111
3274 11165 3273 11174 3280 11178 3276 11205
3272 11207 3272 11214 3268 11215 3268 11220
3264 11220
TIME...MOT...LOC 0137Z 289DEG 2KT 3286 11191
$$
Hirsch1 follow-up statement
150
WWUS55 KPSR 230232
DSWPSR
Dust Advisory
National Weather Service Phoenix AZ
731 PM MST Tue Jun 22 2021
AZC013-021-230241-
/O.CAN.KPSR.DS.Y.0009.000000T0000Z-210623T0330Z/
Maricopa AZ-Pinal AZ-
731 PM MST Tue Jun 22 2021
...THE DUST ADVISORY FOR MARICOPA AND PINAL COUNTIES IS CANCELLED...
The blowing dust that prompted the advisory has dissipated and exited
the area. Therefore, the dust advisory has been cancelled.
LAT...LON 3264 11224 3323 11223 3328 11117 3313 11111
3274 11165 3273 11174 3280 11178 3276 11205
3272 11207 3272 11214 3268 11215 3268 11220
3264 11220
TIME...MOT...LOC 0230Z 289DEG 2KT 3351 11199
$$
HirschWhat forecasters said that day
The local office's own words before this dust storm advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this dust storm advisory went out at Jun 22, 4:50 PM MST, 1 hour 47 minutes earlier.
Area forecast discussion, Jun 22, 4:50 PM MST, 1 hour 47 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 450 PM MST Tue Jun 22 2021 .UPDATE... Aviation discussion. && .SYNOPSIS... Temperatures will remain closer to seasonal normals through Friday. A couple of weak upper level disturbances will bring scattered showers and some isolated thunderstorms this evening through Wednesday evening, but minimal rainfall is expected. Increasing high pressure and drier conditions later in the week is expected to push high temperatures back near or above 110 degrees over the lower deserts by this weekend. && .DISCUSSION... Water vapor satellite this afternoon shows two distinct features in the region. One is an elevated meridional moisture axis through southern California and the other is a weak vort max or disturbance over the northern Gulf of California. Both features are situated in the southerly/southwesterly flow between the upper low off the central California coast and the high centered over southern New Mexico. Webcams in southeast CA continue to show primarily virga with the scattered elevated echoes seen through area. The vort max to the south is expected to continue it's progression northward through south-central AZ this evening/early tonight, resulting in increasing cloud cover and precip chances. The overall evolution of the synoptic pattern and dynamics the next 24-36 hours may be somewhat complex. First off, ensembles show PWATs will be on the rise through Wednesday morning as southerly flow persists and even strengthens in the mid and upper levels of the troposphere tonight. Ensemble mean PWATs peak around 1.4-1.6" by Wednesday morning. Increased convergence and jet dynamics should allow an axis of isolated to scattered showers to flourish overnight through Wednesday morning. HREF members suggest the main axis will initially be over south-central AZ around midnight and then gradually drift west toward the Colorado river through the morning. Through tonight, models are not too keen on storm chances, with very minimal instability aloft, but embedded thunder still cannot be ruled out. While the sub-cloud layer remains quite dry and unfavorable for widespread wetting rains, the depth of the moisture aloft should be sufficient for light measurable rain. NBM PoPs are upwards of 40-50% across the region tonight/Wednesday morning with QPF mostly <0.10". One element that is uncertain at this time is how Sonoran storms may effect our area tonight. HREF members suggest Sonoran storms will be quite active this afternoon and HREF max wind gusts (worst case) suggest there is a chance for a strong and far- reaching outflow capable of pushing into portions of AZ and possibly southeast CA. During the day Wednesday, elevated moisture levels are expected to stick around and HREF members and model soundings support better chance for surface-based convection, but becoming more focused over high terrain areas and more discrete or isolated over the lower deserts. One area of concern Wednesday is in southeast CA where storms may develop over the SoCal mountains and spread into the lower elevations. HREF is showing a 50% probability of greater than 35 mph winds with convection in southeast CA tomorrow, an indication of the potential for strong downburst winds. Any thunderstorm, or stronger shower for that matter, will be capable of gusty downburst winds capable of generating blowing dust, even during the overnight/morning hours. While Phoenix managed to reach 110 degrees this afternoon, temperatures overall are expected to be "cooler" the next few days; the coolest day being Wednesday with below normal highs forecast in the low-100s. Unfortunately, this is not expected to last as the environment is expected gradually dry after Wednesday and afternoon highs will climb back toward 110F by this weekend under a quasi-zonal flow pattern. During the weekend a high amplitude upper high pressure developing over the Pacific NW and SW Canada is expected to become the dominant feature across the west, as favored by the cluster analysis. As it strengthens and expands, the Desert Southwest may see increase northeasterly of easterly flow aloft heading into early next week and with it may provide some opportunities for an increase in moisture and rain chances. && .AVIATION...Updated at 2350Z. South-Central Arizona including KPHX, KIWA, KSDL, and KDVT: Broad area of mid/high clouds will be increasing in coverage the next few hours as breezy west winds remain. Wind gusts will begin subsiding around 03Z. Expect embedded scattered showers to develop primarily around 02-03Z then continue into the 17-19Z range Wednesday. A thunderstorm or two are certainly possible, but confidence and coverage preclude explicit mention within the TAFs. Any storm, or even stronger shower given the deep boundary layer, could cause erratic gusty winds. Ceilings should remain AOA 10kft through this time. Showers should be decreasing along with cloud cover after 18Z or so Wednesday. There is a low (<10%) potential for convective redevelopment during the 20-24Z timeframe Wednesday afternoon. Southeast California/Southwest Arizona including KIPL and KBLH: Sporadic showers, and even an isolated thunderstorm (<10%), will be possible for much of TAF period across the region. The nature of activity this evening and overnight will predominantly be light, but there is potential for more robust showers/TS to develop Wednesday afternoon. Winds will generally maintain a southerly component as moist air flows north out of the Gulf of California. && .FIRE WEATHER... Friday through Tuesday: Drier conditions and a warming temperatures into this weekend. High temperatures will climb to around 110 degrees by this weekend. Min RH values will generally be in the single digits through this weekend with overnight recoveries only to 15-25%. RHs then improve through early next week with Min RHs around 10-15% Monday and 15-20% Tuesday. Then on Monday min RH nudges up to 10-15%. Overnight recoveries improve to 30-40% by Monday night. With the increased moisture, rain and storm chances will start to increase as well. Aside from any thunderstorm outflows next week, winds will follow typical diurnal patterns with afternoon gusts. && .SPOTTER INFORMATION STATEMENT... Spotters should follow standard reporting procedures. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...None. && DISCUSSION...Benedict AVIATION...Iniguez FIRE WEATHER...Benedict
In the hours before
Special weather statement, Jun 22, 4:22 PM MST, 2 hours 15 minutes before
Special Weather Statement National Weather Service Phoenix AZ 422 PM MST Tue Jun 22 2021 AZZ533-230000- Central La Paz AZ- 422 PM MST Tue Jun 22 2021 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LA PAZ COUNTY UNTIL 500 PM MST... At 421 PM MST, Doppler radar was tracking a strong thunderstorm near Salome, or 37 miles south of Alamo Lake, moving northeast at 10 mph. Winds in excess of 40 mph along with blowing dust and reduced visibilities down to 1 mile will be possible with this storm. Locations impacted include... Salome, Vicksburg Junction, Wenden and Harcuvar. This includes the following highways... AZ Interstate 10 between mile markers 56 and 57. US Highway 60 between mile markers 48 and 68. AZ Route 72 near mile marker 49. LAT...LON 3359 11357 3369 11375 3395 11362 3381 11334 TIME...MOT...LOC 2321Z 212DEG 9KT 3373 11361 Hirsch
The office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 22, 7:26 PM MST | Special Weather Statement | PSR | Maricopa | 94 min |
| Jun 23, 2:40 PM MST | Special Weather Statement | PSR | La Paz | 35 min |
| Jun 23, 3:17 PM MST | Special Weather Statement | PSR | La Paz | 43 min |
| Jun 23, 3:25 PM MST | Special Weather Statement | PSR | Yuma | 50 min |
| Jun 23, 3:32 PM MST | Special Weather Statement | PSR | 43 min | |
| Jun 23, 4:17 PM MST | Special Weather Statement | PSR | La Paz | 43 min |
| Jun 23, 4:19 PM MST | Special Weather Statement | PSR | 41 min | |
| Jun 23, 4:25 PM MST | Areal Flood Advisory | PSR | Yuma | 3 hr |
Nearby
Dust Storm Advisories in Arizona, 2021Every dust storm advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.